South Carolina, 2012Damaging Winds in South Carolina, August 17, 2012
August 17, 2012 · NWS CAE · 10 events in 5 counties and zones
Scattered thunderstorms produced wind damage in the Midlands and Pee Dee regions, mainly to trees and powerlines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms produced wind damage in the Midlands and Pee Dee regions, mainly to trees and powerlines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 17, 1:18 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 17, 1:18 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT FRI AUG 17 2012
.SYNOPSIS...
AN APPROACHING COLD FRONT WILL MOVE INTO THE FORECAST AREA TONIGHT
AND STALL. THE FRONT WILL REMAIN NEAR THE AREA THROUGH MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...
A MOISTURE INCREASE AHEAD OF THE COLD FRONT HAS OCCURRED TODAY.
HEATING AND CONVERGENCE INTO THE PRE-FRONTAL TROUGH HAS RESULTED
IN SCATTERED THUNDERSTORMS THIS AFTERNOON. MODERATE INSTABILITY
AND A LARGE SURFACE TEMPERATURE-DEW POINT TEMPERATURE SPREAD
MAY HELP CAUSE DAMAGING WIND WITH A FEW OF THE THUNDERSTORMS.
TONIGHT...
A FURTHER INCREASE IN MOISTURE AND CONVERGENCE AHEAD OF THE FRONT
SHOULD SUPPORT GREATER THUNDERSTORM COVERAGE TONIGHT UNLESS
WIDESPREAD CONVECTION DEVELOPS DURING THE LATE AFTERNOON RELEASING
MUCH OF THE INSTABILITY. THE LATEST HIGH-RESOLUTION WRF SHOWS THE
GREATEST COVERAGE DURING THE 800 PM TO 1000 PM TIME FRAME. THIS
MAY BE CORRECT BECAUSE BOTH THE NAM AND GFS PLUS RAP SHOW A MID-
LEVEL SHORTWAVE TROUGH MOVING INTO THE AREA DURING THE EVENING.
THUNDERSTORMS MAY CONTINUE OVERNIGHT BUT THE CHANCE SHOULD
DIMINISH BECAUSE OF DIURNAL COOLING AND PREVIOUS CONVECTION. THE
TEMPERATURE GUIDANCE TONIGHT MAY BE A LITTLE TOO COOL BECAUSE OF
CLOUDINESS AND MIXING ASSOCIATED WITH THE FRONT.
&&
.SHORT TERM /SATURDAY/...
THE NAM AND GFS KEEP THE SURFACE FRONT IN THE FORECAST AREA THOUGH
SUNDAY. CONVERGENCE ASSOCIATED WITH THE FRONT SUPPORT THUNDERSTORMS.
THE MODELS SHOW MOISTURE BECOMING SOMEWHAT SHALLOW BEHIND A LEAD
MID-LEVEL SHORTWAVE TROUGH TONIGHT. THE NAM AND GFS MOS ARE
CONSISTENT WITH CHANCE POP SATURDAY THROUGH SUNDAY. THE NAM MOS
INDICATED COOLER HIGH TEMPERATURES COMPARED THE GFS MOS. BOTH THE
NAM AND GFS SHOWED H85 WESTERLY FLOW SO EXPECT BREAKS IN THE
CLOUDINESS SUPPORTING WARMER TEMPERATURES. BELIEVE THE GUIDANCE
CONSENSUS IS THE BEST FORECAST AT THIS TIME.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE GFS AND ECMWF GENERALLY KEEP THE FRONT NEAR THE FORECAST AREA
DURING THE EXTENDED PERIOD. THE MODELS INDICATE UPPER-LEVEL
TROUGHING BUT ARE NOT IN GOOD AGREEMENT WITH THE TIMING AND
PLACEMENT OF THE TROUGH AND DEEPER MOISTURE. THE GFS ENSEMBLE
GUIDANCE INDICATES THE GREATER SHOWER CHANCE MONDAY THROUGH
WEDNESDAY WITH THE MEAN POPS AROUND 40 PERCENT. THE ENSEMBLE MEAN
POPS LOWER TO 20 TO 30 PERCENT THURSDAY AND FRIDAY. HOWEVER...THE
ECMWF INDICATES THE DEEPEST MOISTURE THURSDAY AND FRIDAY. LEANED
TOWARD THE ENSEMBLE MEANS FOR THE POP FORECAST.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
CU HAS DEVELOPED RAPIDLY...WITH RADAR NOW INDICATING ISOLATED
DEVELOPING CONVECTIVE ACTIVITY NEAR CAE/CUB. LATEST MODELS
INDICATE CHANCE OF ADDITIONAL CONVECTION DEVELOPING LATER THIS
AFTERNOON AND EVENING. WILL CONCENTRATE ON THE NEAR TERM AND
MONITOR RADAR TRENDS FOR TS/PRECIP INCLUSION IN THE TAFS. WILL NOT
INDICATE FOG/STRATUS LATE TONIGHT/EARLY SATURDAY AT THIS TIME DUE
TO UNCERTAINTIES WITH REGARD TO OVERNIGHT CLOUD COVER.
EXTENDED AVIATION OUTLOOK...A CHANCE OF SHOWERS AND
THUNDERSTORMS...ALONG WITH A CHANCE OF LATE NIGHT/EARLY MORNING
RESTRICTIONS TO CIGS/VSBYS...AT TIMES THROUGH THE PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 17, 3:26 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
426 AM EDT FRI AUG 17 2012
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
426 AM EDT FRI AUG 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED STRONG STORMS ARE POSSIBLE LATE THIS AFTERNOON INTO
EARLY THIS EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST.
DAMAGING WINDS WILL BE THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 12:44 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
144 PM EDT FRI AUG 17 2012
SCZ022-028-171815-
KERSHAW-RICHLAND-
144 PM EDT FRI AUG 17 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW AND RICHLAND
COUNTIES THROUGH 215 PM EDT...
AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR ARCADIA LAKES...MOVING NORTHEAST AT 20
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCADIA LAKES...DENTSVILLE...FOREST ACRES...WOODFIELDS AND FORT
JACKSON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3429 8078 3410 8062 3397 8095 3411 8105
TIME...MOT...LOC 1744Z 236DEG 17KT 3406 8095
Special weather statement, Aug 17, 1:58 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
258 PM EDT FRI AUG 17 2012
SCZ022-029-031-038-172015-
CLARENDON-KERSHAW-LEE-SUMTER-
258 PM EDT FRI AUG 17 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW...LEE...
SUMTER AND CLARENDON COUNTIES THROUGH 415 PM EDT...
AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 17 MILES NORTH OF
OAKLAND TO 9 MILES SOUTHWEST OF PINEWOOD...MOVING EAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BISHOPVILLE...MANNING...MILLWOOD...MULBERRY...SOUTH SUMTER
AND SUMTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3364 8011 3363 8054 3364 8053 3367 8057
3368 8057 3369 8059 3373 8063 3378 8060
3384 8062 3429 8058 3431 8016 3429 8014
3417 8013 3416 8015 3414 8013
TIME...MOT...LOC 1858Z 283DEG 10KT 3422 8052 3365 8056Thunderstorm Wind, Sumter
- When
- August 17, 2:26 PM EST to 2:30 PM EST
- Where
- Sumter County, 0.9 mi NE of Pinewood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.740, -80.460
Highway Patrol reported trees down on Hampton Street in Pinewood.
Thunderstorm Wind, Lee
- When
- August 17, 2:50 PM EST to 2:54 PM EST
- Where
- Lee County, 1.14 mi W of Woodroe
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $14,000
- Reported by
- Public
- Coordinates
- 34.100, -80.400
A farmer reported a microburst bent and twisted rebar, blew a cotton wagon over, and moved a portable barn a few inches off the foundation in Woodrow, SC. Path of the damage was about 100 yds long.
Thunderstorm Wind, Clarendon
- When
- August 17, 2:52 PM EST to 2:56 PM EST
- Where
- Clarendon County, 3.26 mi NNE of Rimini
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.710, -80.470
Highway Patrol reported powerlines down near Pinewood.
Thunderstorm Wind, Clarendon
- When
- August 17, 2:55 PM EST to 2:59 PM EST
- Where
- Clarendon County, 3.6 mi NE of Rimini
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 33.710, -80.460
Highway Patrol reported a tree on a house on Bacon Hill Road in Pinewood.
Thunderstorm Wind, Clarendon
- When
- August 17, 2:55 PM EST to 2:59 PM EST
- Where
- Clarendon County, 3.6 mi NE of Rimini
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 33.710, -80.460
Highway Patrol reported a tree on a house on Bacon Hill Road in Pinewood.
Thunderstorm Wind, Clarendon
- When
- August 17, 3:00 PM EST to 3:04 PM EST
- Where
- Clarendon County, 0.9 mi SE of Alcolu
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.740, -80.210
Highway Patrol reported a tree fell on a car on I-95 at mile marker 125. The vehicle was unoccupied.
Thunderstorm Wind, Clarendon
- When
- August 17, 3:00 PM EST to 3:04 PM EST
- Where
- Clarendon County, 0.9 mi SE of Alcolu
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $14,000
- Reported by
- Law Enforcement
- Coordinates
- 33.740, -80.210
Highway Patrol reported a tree on a car along I-95 at mile marker 125. The car was parked on the side of the road and was unattended.
Thunderstorm Wind, Clarendon
- When
- August 17, 3:00 PM EST to 3:04 PM EST
- Where
- Clarendon County, 1.34 mi WSW of Manning
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.690, -80.240
Sheriff reported numerous trees down on the west side of Manning.
Thunderstorm Wind, Orangeburg
- When
- August 17, 3:55 PM EST to 3:59 PM EST
- Where
- Orangeburg County, 1.86 mi ESE of Bolen
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 33.460, -80.990
Sheriff reported trees down near the intersection of Bonnette Road and Shillingsbridge Road.
Thunderstorm Wind, Lancaster
- When
- August 17, 5:30 PM EST to 5:34 PM EST
- Where
- Lancaster County, 0.69 mi S of Lingles Xrds
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.740, -80.620
Sheriff reported trees down near Hwy 522 and Hwy 9.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Louisiana, August 17, 2012$210,000 · 52 kt wind · 3 events
- Flash Flooding and Debris Flow in Arizona, August 17, 20121 injured · $75,000 · 4 events
- Hail and Lightning Strike in Arkansas, August 17, 2012$50,000 · 1 in hail · 3 events
- Flash Flooding and Damaging Wind in Nevada, August 17 to 18, 2012$28,000 · 54 kt wind · 4 events
- Damaging Wind in Georgia, August 17, 2012$30,000 · 60 kt wind · 1 event
- Damaging Wind and Lightning Strike in Florida, August 17, 2012$25,000 · 2 events
- Damaging Winds in Arkansas, August 17, 2012$20,000 · 54 kt wind · 4 events
- Damaging Winds in South Carolina, August 17, 2012$13,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Texas, August 17, 2012$2,000 · 1.5 in hail · 10 events
- Damaging Winds in Georgia, August 17, 2012$11,000 · 55 kt wind · 7 events
- Damaging Winds and Lightning Strike in South Carolina, August 17, 2012$10,000 · 50 kt wind · 5 events
- Damaging Winds in North Carolina, August 17, 201250 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392588, 392595, 392589, 392590, 392592, 392591, 392593, 392594, 392596, 392597.